Arizona, 2011

Flash Flood in Arizona, July 10, 2011

July 10, 2011 · NWS TWC · 1 event in 1 county or zone

An upper level inverted trough along with moist southerly flow resulted in afternoon showers and thunderstorms across southeast Arizona. Some of the thunderstorms produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level inverted trough along with moist southerly flow resulted in afternoon showers and thunderstorms across southeast Arizona. Some of the thunderstorms produced very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 10, 1:50 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SUN JUL 10 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN
AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY. DRIER AIR WILL
START TO MOVE IN FROM THE WEST TUESDAY LOWERING THUNDERSTORM CHANCES
FROM TUCSON WESTWARD. THIS DRIER AIR WILL SHUNT THE MONSOONAL
MOISTURE PLUME FARTHER EAST WEDNESDAY THROUGH FRIDAY WITH A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS CONFINED TO GRAHAM...GREENLEE
AND COCHISE COUNTIES.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE LAST
COUPLE OF HOURS IN A NORTHWEST-SOUTHEAST AXIS STRETCHING FROM JUST
EAST OF AJO THROUGH THE TOHONO OODHAM NATION TO THE SAHUARITA/GREEN
VALLEY AREA INTO SANTA CRUZ COUNTY. LIGHT STEERING FLOW HAS KEPT
CELL MOTION RATHER SLOW MOVING AND ERRATIC TODAY WITH THE ANVILS
PUSHING TO THE NORTH AND NORTHWEST. MAIN THREAT WE'RE SEEING SO FAR
TODAY IS HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. CAN'T
RULE OUT STRONG WINDS WITH WET MICROBURSTS AS WELL. FROM TUCSON
NORTH AND EAST WE'VE YET TO SEE MUCH DEVELOPMENT BUT WOULD EXPECT
THESE AREAS TO FILL IN WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING. WITH SOME SUPPORT FROM A WEAK TROUGH TO
OUR SOUTH AND WEST WE WOULDN'T BE SURPRISED TO HAVE ACTIVITY LINGER
LATER INTO THE OVERNIGHT HOURS THAN USUAL.

MONDAY HAS THE POTENTIAL TO BE ANOTHER ACTIVE DAY AS WEAK TROUGHING
MOVES THROUGH THE AREA. WILL CONTINUE TO DEPICT ELEVATED POPS
ESPECIALLY FROM THE TUCSON AREA EASTWARD. WE ARE A BIT CONCERNED
THAT THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
RESULT IN CONSIDERABLE CLOUDINESS MONDAY ALONG WITH COOLER
TEMPERATURES RESULTING IN SOMEWHAT LESS SHOWER AND THUNDERSTORM
COVERAGE BUT WILL NOT DEPICT THAT SCENARIO AT THIS TIME.

BY TUESDAY A LONGWAVE TROUGH WILL HAVE ESTABLISHED ITSELF ACROSS THE
WESTERN CONUS AS THE SUBTROPICAL HIGH MOVES EAST TO A POSITION
ACROSS THE SOUTHEASTERN US. THIS WILL LEAD TO DRIER SOUTHWESTERLY
FLOW ALOFT MOVING INTO MOST OF THE FORECAST AREA AS THE MONSOON
PLUME GETS SHUNTED TO THE EAST. WITH THAT SAID...A MUCH DRIER
SCENARIO IS IN STORE WEST OF TUCSON BY TUESDAY AND HAVE LOWERED POPS
BELOW 10 PERCENT FOR THE CENTRAL AND WESTERN DESERTS. FROM WEDNESDAY
TO FRIDAY...SLIGHT CHANCE POPS WILL BE CONFINED TO
GRAHAM/GREENLEE/COCHISE COUNTIES WITH DRY CONDITIONS ELSEWHERE. THE
FLOW WILL BECOME MORE SOUTHEASTERLY AGAIN BY NEXT WEEKEND WHICH WILL
BRING MORE MOISTURE BACK INTO THE REGION.

AFTER COOLER TEMPERATURES MONDAY...DAYTIME TEMPERATURES WILL
MODERATE TO WITHIN A FEW DEGREES OF NORMAL THE REST OF THE WEEK.

&&

.AVIATION...SCT TSRA WITH MVFR CIGS/VSBYS...MT OBSCURATIONS AND WIND
GUSTS 40-45 KTS CONTINUING TIL 06Z MONDAY WITH SHOWERS LINGERING
INTO MONDAY MORNING.  OTHERWISE...CLOUD BASES SCT-BKN 090-130 WITH
SURFACE WINDS 10 KNOTS OR LESS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TODAY AND MONDAY. STRONG...ERRATIC AND GUSTY
WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE STRONGER
THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND SLIGHTLY
BELOW NORMAL HIGH TEMPERATURES AND SLIGHTLY ABOVE NORMAL LOW
TEMPERATURES THROUGH EARLY NEXT WEEK. AN UPPER TROUGH WILL NUDGE THE
BEST MOISTURE FARTHER EAST BEGINNING TUESDAY RESULTING IN
THUNDERSTORM COVERAGE BEING GREATER NEAR THE NM BORDER WED AND THU.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 10, 10:10 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST SUN JUL 10 2011

AZZ503-504-506>515-110600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1010 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON
INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS
LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN.
EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY
WILDFIRES WILL RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY
DURING THE EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL
PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY
DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN
MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES
WILL RESULT IN FLASH FLOODING.

A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-110600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1010 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY
WINDS...WHICH MAY PRODUCE AREAS OF BLOWING DUST...AND LOCALIZED
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MONDAY BEFORE A
DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 10, 12:37 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1237 PM MST SUN JUL 10 2011

AZZ503-504-102015-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1237 PM MST SUN JUL 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM
MST...

AT 1232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF THREE POINTS...OR 11
MILES NORTHWEST OF GREEN VALLEY.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

HEAVY RAIN COULD CAUSE SMALL WASHES TO RUN NEAR THE INTERSECTION OF
MISSION ROAD AND HELMET PEAK ROAD. GUSTY OUTFLOW WINDS COULD REACH
INTERSTATE 19 NEAR SAHUARITA AND HIGHWAY 86 FROM RYAN FIELD TO
THREE POINTS.

LAT...LON 3215 11112 3192 11096 3183 11117 3206 11133
TIME...MOT...LOC 1936Z 180DEG 0KT 3196 11115

KD

The radar

The Tucson radar (KEMX), 60 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 10, 2:15 PM MST to 3:45 PM MST
Where
Cochise County, 2.86 mi E of Bledsoe to 6.22 mi SSW of Bledsoe
Cause
Heavy Rain / Burn Area
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
31.458, -110.252

Very heavy rainfall (1.5 to 3 inches) occurred over the Monument Fire Burn area in the Huachuca Mountains resulting in significant flash flooding and damage to areas in Ash, Miller and Carr Canyons, as well as along Highway 92. Heavy rain fell only over the Ash, Miller, and Carr Canyons, but due to the burn scars, water quickly flowed down the mountain to areas that received little or no rain. Boulders, trees, mud, and propane tanks were carried by the flood waters. At least a dozen homes were damaged with most having significant structural damage. A propane tank crashed through one home's wall and into the living room leaking liquid propane. Other homes had all their lawn furniture, fountains, and outbuildings washed away. The most significant damage was sustained by Beatty's Guest Ranch in Carr Canyon. The pond was filled with over 6 feet of mud, the camp restrooms were washed down the mountain, and several units were filled with mud. One of the camp areas has also been reported as being a new channel of Miller Creek. Rail Oaks Ranch had many of the same issues as Beatty's Ranch. Further down the mountains, water and mud roared over Highway 92 and into Nicksville where several homes were damaged and filled with mud. Due to impassable roads, at least 100 people became only accessible via helicopter for nearly 3 hours. Several additional communities were evacuated. Tombstone also lost 80% of its water supply due to pipes being damaged by erosion from the rapid runoff.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329255.